A few weeks later, my nurse aid came, as usual, to help me with my daily exercises. As I was doing my regular speech work-out, she looked at me and made me straighten my head. It took some effort, but I did it. Then, she told me to straighten it again, and I did it. My brain couldn’t register any imbalances, which were a lot. Every exchange with her meant to listen and to speak, and every attempt to speak was hard. As I was using the breather, inhaling and exhaling made me feel breathless, and all the while I was fighting to keep my eyes open. Then, it came the time to bring my foot up. No matter how many times I tried, my foot remained on the bed despite my nurse aid’s help.
Finally, she called Eric. Eric took a look at me and suggested that I take a break from exercising. I felt so tired, I said yes. It would be so good to rest… As soon as I put my head on the pillow, I fell asleep. And asleep. And asleep; being awake didn’t last more than a few minutes. Eric was very concerned, so he decided to call the neurologist. The neurologist had thought that since there were only one in five hundred people taking the drug who suffered its side effects, it had none. But the issue was that I was that one. After Eric’s calls, the neurologist ordered him to stop giving me the drug. We all – Eric, my nurse aid, and I – breathed a sigh of relief.
During the days that went by since Eric stopped giving me the anti-seizure med, I’ve had to climb up to my old self – the self I was when I was only taking Kepra and had made significant improvements since my injury. It’s true that I’ve slowly progressed, but my muscles are week. I get easily tired, and balancing requires practice. Yet, I can see a way forward; it’s slow, but it’s there. So, I decided to wait for the anti-seizure meds to leave my body, and keep practicing. But I’ve decided I won’t take any new drug: I can’t go through the same steps again. I can’t experience the same loss I’d experienced before; I can’t relive the past work.
I think I learned some lessons from the effects of this drug, and its lingering effects. First, efforts and patience pay. Second, I must be persistent, yet aware of my limited ability to respond: never push too much. And third, I should never be too impatient; what may look like a quick fix may actually be a trip to the past and the need to go back to the present. And as I’m experiencing, that backward journey may be too costly.